Hail, Butte
- When
- August 23, 2:44 PM MST
- Where
- Butte County, 3 mi ESE of Nisland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.653, -103.494
A thunderstorm became severe over southeastern Butte County, producing large hail near Nisland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over southeastern Butte County, producing large hail near Nisland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 2:12 PM MST, 32 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 312 PM MDT Thu Aug 23 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 312 PM MDT Thu Aug 23 2018 Current surface analysis shows weak low pressure over central SD, with surface trough stretching southward into central NE. Upper level analysis shows low pressure over southeast MT, with trough extending into western portions of the Northern Plains. KUDX radar shows isolated to scattered showers and thunderstorms across northeast WY into far western SD. Temps are in the 70s and 80s, warmest toward central SD. West to northwest winds are breezy in some areas on the plains. The risk for a severe storm or two will continue through the rest of the afternoon and possibly into the early evening over a good portion of western into central SD as storms move eastward. The best instability will be northeast of the Black Hills over the next few hours, especially toward north central SD. Activity will gradually taper off from west to east through the evening, with drier air advecting into the area overnight. Lows will generally be in the 50s. Shortwave ridging will bring mostly dry weather Friday into Saturday. A weak disturbance passing over the ridge late Friday night could bring a shower to far northwest SD, but will likely stay north of the forecast area so will keep dry for now. A weak cold front will move through the area on Saturday, with a few showers and storms possible in the afternoon and evening, mainly to the east of the Black HIlls. There could be a few more showers and storms on Sunday, especially across northwest SD. Temperatures will generally be near average over the weekend. An upper trough and cold front will move east across the Rockies Monday and through the Northern Plains Monday night and Tuesday. Looks like there will be a fairly widespread chance for showers and thunderstorms. Zonal flow for mid to late week looks to bring mostly dry weather and seasonably warm temperatures. However, would not rule out a weak disturbance bringing isolated storms sometime later in the week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1102 AM MDT Thu Aug 23 2018 An upper disturbance and a surface front will bring a few showers and thunderstorms to the area through the period, but especially this afternoon and early evening. Any storm may produce local MVFR conditions. Isolated strong to severe thunderstorms are possible over western and central SD this afternoon and evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 848 AM MDT Thu Aug 23 2018 WYZ054>058-071-241300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 848 AM MDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected today. Organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Breezy winds and minimum relative humidity values as low as 15 percent will increase the fire danger Sunday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today and tonight, but especially this afternoon. There is a risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 244 PM MDT THU AUG 23 2018 SDZ072-073-232130- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 244 PM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 330 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Tilford, or 11 miles east of Sturgis, moving east at 25 mph. Up to dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Meade County. LAT...LON 4428 10336 4441 10334 4445 10291 4416 10297 TIME...MOT...LOC 2044Z 276DEG 21KT 4435 10329 Eagan
Special Weather Statement National Weather Service Rapid City SD 259 PM MDT THU AUG 23 2018 SDZ026-028>031-074-232145- Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD- Central Black Hills SD-Southern Black Hills SD-Rapid City SD- 259 PM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 345 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near Rockerville, or 9 miles east of Hill City, moving east at 40 mph. Up to dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Southern Rapid City, southeastern Rapid Valley, New Underwood, Hermosa, Keystone, Folsom, Caputa, Farmingdale, Hayward, Rockerville, Mount Rushmore National Memorial, Rapid City Airport, Bear Country, Keystone Wye, Hart Ranch, Thompson Butte, Railroad Buttes, Sheridan Lake, Black Gap and Reptile Gardens. This Includes Interstate 90 in South Dakota between Mile Markers 79 and 80. LAT...LON 4385 10351 4400 10352 4411 10279 4377 10277 TIME...MOT...LOC 2059Z 268DEG 35KT 4393 10338 Eagan
Special Weather Statement National Weather Service Rapid City SD 314 PM MDT THU AUG 23 2018 SDZ012-025-072-073-232145- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 314 PM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM MDT... At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near Nisland, or 15 miles east of Belle Fourche, moving southeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newell, Nisland, Vale, Fruitdale, Bear Butte State Park, Owl Butte and southeastern Belle Fourche Reservoir. LAT...LON 4462 10375 4474 10364 4470 10321 4443 10345 TIME...MOT...LOC 2114Z 297DEG 21KT 4463 10355 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/23/2018 M1.75 INCH PENNINGTON SD OFFICIAL NWS OBS
55 MPH GUST.
&&
ARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 1 SSW RAPID VALLEY 44.05N 103.14W
08/23/2018 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
ARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 4 WNW RAPID CITY AIRPOR 44.07N 103.13W
08/23/2018 M1.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
ARKThe Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772792.